Tennessee, 2018

Damaging Wind and Lightning Strike in Tennessee, May 28, 2018

May 28, 2018 · NWS MEG · 2 events in 2 counties and zones

The remnants of Tropical Cyclone Alberto produced scattered thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Tropical Cyclone Alberto produced scattered thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 28, 2:34 PM CST, 56 minutes earlier.

Area forecast discussion, May 28, 2:34 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Mon May 28 2018

.DISCUSSION...
Subtropical Storm Alberto came ashore over the western FL
panhandle this afternoon, and is on track to lift into middle TN
by early evening Tuesday, weakening into a post subtropical
depression.

Alberto's remnants will have minimal impacts for the Midsouth,
other than to bring numerous moderate showers to areas along the
TN River late Tuesday morning and Tuesday afternoon. As with Some
westward diurnal expansion of showers and thunderstorms will occur
over the remainder of the Midsouth. Forecasted rain amounts
remain below flash flood guidance along and west of the Tennessee
River. Perhaps the biggest impact of Alberto will be increased
clouds and near to slightly below normal max temps Tuesday
afternoon.

12Z medium range models have arrived at a little better consensus
for the remainder of the week. A weak northern branch shortwave
trof will follow on Alberto's exit, enhancing daytime thunderstorm
development over the middle MS River valley, down into the
Midsouth Wednesday. Another upper trof will drop into the upper MS
River valley on Thursday, effectively maintaining westerly aloft
over the Midsouth. A combination of better deep layer sheer and
weak convective inhibition will lead to continued daytime rain
chances, particularly north of Memphis and during the daytime
through Friday. Areas to the south will be under the eastern
periphery of the upper ridge that has recently brought impressive
heat to the central plains.

12Z medium range models were in better agreement for the upcoming
weekend, with the GFS and ECMWF depicting a closed upper shortwave
dropping into the Midsouth in a general northwest flow pattern.
While the 12Z Canadian model was weaker with the shortwave, it
maintains northwest flow aloft over the weekend, similar to the
GFS/ECMWF. In any case, a flow convective complex would be
possible late Sunday, dropping southeast along what will likely be
a tight midlevel thickness gradient / baroclinic zone.

Regarding temperatures, the upper ridge will likely make a brief
encroachment into the Midsouth Saturday, with temps reaching the
mid 90s over the delta. Thereafter, heights fall and rain chances
edging up on Sunday.

PWB

&&

.AVIATION...
18Z TAF cycle

VFR conditions are expected to prevail.

Thunderstorms are beginning to develop across the Midsouth. Brief
IFR or LIFR vis and gusty wind is possible in association with any
on station thunderstorms. Will carry VCTS at all sites this
afternoon and amend if it looks like on station thunderstorm
conditions is likely.

Lower clouds are expected to move into the region overnight as
outer bands of Alberto approach. Winds will be mainly from the
northeast at 5 to 10 knots for much of the forecast period.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 28, 4:19 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
519 AM CDT Mon May 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
519 AM CDT Mon May 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms will be possible this afternoon. The primary
hazards will be lightning, localized gusty winds, and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The potential for isolated strong afternoon storms will continue
through Wednesday. In addition, locally heavy rainfall will be
possible on Tuesday as the remnants of Subtropical Storm Alberto
approach the Mid-South. The greatest threat for heavy rainfall
will be across the Tennessee River Valley.

Hot and humid conditions are expected by the end of the week with
heat indices potentially exceeding 100 degrees Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 28, 3:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT MON MAY 28 2018

TNZ048>050-089-282145-
Tipton TN-Fayette TN-Lauderdale TN-Haywood TN-
412 PM CDT MON MAY 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Tipton County in southwestern Tennessee...
North central Fayette County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...

At 412 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Brownsville, moving southwest at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...north central Fayette...southeastern
Lauderdale and southwestern Haywood Counties should monitor this
storm closely.

LAT...LON 3546 8913 3527 8946 3562 8970 3576 8938
TIME...MOT...LOC 2112Z 043DEG 15KT 3558 8934

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Weakley

When
May 28, 3:30 PM CST to 3:40 PM CST
Where
Weakley County, 3.79 mi ESE of Pillowville
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.133, -88.606

Weakley County Sheriff stated deputies and a McKenzie ambulance responded to 1280 Blaylock Store Road late Monday afternoon. A group of children had been playing outside under a tree at the residence when the tree was struck by lightning. One of the children was killed by the lightning strike.

Thunderstorm Wind, Chester

When
May 28, 5:20 PM CST to 5:25 PM CST
Where
Chester County, 0.41 mi WSW of Mifflin to 2 mi W of Mifflin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.547, -88.587

A few trees down on the property situated on the Madison and Chester county line.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Weakley2018-05-287MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754296, 754295.